Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 52, NWS Blacksburg, VA

August 12, 1996Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 12, 1996, 9:55 AM EDT for Ashe County, Watauga County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1996, 9:55 AM EDT (13:55 UTC)
Expired
Aug 12, 1996, 3:00 PM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 121355
FFWRNK
NCC009-189-121900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT MON AUG 12 1996

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING MAINLY FOR CREEKS AND SMALL STREAMS EFFECTIVE UNTIL
300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST NORTH CAROLINA

   ...ASHE COUNTY
   ...WATAUGA COUNTY
 
AT 955 AM RADAR INIDCATED NUMEROUS MODERATE TO HEAVY SHOWERS
AND A FEW THUNDERSTORMS MOVING ACROSS THE NORTHWESTERN MOUNTAINS OF
NORTH CAROLINA. RAINFALL AMOUNTS DURING THE LAST 12 HOURS HAVE
RANGED FROM 1 TO 5 INCHES ACROSS ASHE AND WATAUGA COUNTIES.
THE COUNTY WARNING POINT IN WATAUGA COUNTY REPORTED SEVERAL ROADS
FLOODED AND CLOSED ALONG CREEKS AND STREAMS. IN ADDITION...THE
SHERIFFS OFFICE IN ASHE COUNTY REPORTED THAT FLOODING IS JUST
STARTING TO OCCUR.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 3 PM IN
ASHE AND WATAUGA WILL LIKELY INCREASE THE FLOODING OF SMALL CREEKS
AND STREAMS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
 
&

MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:52 AM EDT, 3 minutes earlier.

Area forecast discussion, Aug 12, 9:52 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EDT MON AUG 12 1996

RECS...

DISCUSSION...

RAFL OF VARYING INTENSITIES CONTS ACRS NWRN 2/3RDS OF RNK CWA ATTM.
PCPN IS SPOTTY EAST OF AN APPOMATTOX/DAN LINE...AND ALSO OVR
FOOTHILLS AND PIEDMONT OF NW NC.  HOWEVER...INDICATIONS ARE THAT
THESE AREAS STILL IN LINE FOR SM GOOD PCPN IF CONVECTION TO S AND E
OF CWA DOES NOT STEAL AWAY TOO MUCH MOISTURE.

THE REASONS FOR THIS THINKING ARE SEVERAL.  1)  H85 THTA-E/DWPTS SHOW
A RELATIVE MAX TO THE SE OF CWA...W/ WIND FLOW SUCH THAT THESE HIER
VALUES WL ADVECT THIS HIER MOISTURE IN HERE.  2)  H7 S/WVS STILL
TRACKING ARND BASE OF TROF.  3) SFC WINDS INDICATE SM UPSLOP GOING
|ON.  4) SFC LOW PRES AREA STILL WORKING IT/S WAY E ALG FNTL BNDRY.

NOT SURE HOW THESE FACTORS WL COME TOGETHER OVR PIEDMONT...BUT WD
NOT WANT TO BACK OFF ON WRDG OF PCPN/FLOOD POTL FOR THESE AREAS.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:55 PM EDTFlash Flood WarningRNKSurry4 hr
Aug 12, 7:03 PM EDTFlash Flood WarningRNKSurry4 hr
Aug 12, 7:35 PM EDTFlash Flood WarningRNKRockingham4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.